Previously, I only applied Benzoyl peroxide 2.5 pimples on my forehead. But last week i decided to apply benzoyl peroxde to my cheeks where there are lots of whiteheads and have been using it on the areas ever since. Results have been great. However, my cheeks turns slightly red. The redness is not like sunburn but the sunburn that is healing, very mild and light redness. I do not feel burning sensation, itching or drying. Am I allergic to benzoyl peroxide? Should i stop using it?
Am I Allergic To Benzoyl Peroxide?
Doctor Answers (3)
Bad reactions to benzoyl peroxide
Allergic to Benzoyl Peroxide?
From your description it sounds that you are showing a mild irritant reaction to your BP product. BP products all can cause dryness and irritation. As this is a very important part of topical care for acne, I would suggest you us a light non comedogenic moisturizer as well as make sure your application of BP is to dry skin and not a freshly washed face. I am a big Obagi fan and would recommend their Therapeutic Moisturizer which is part of their Clenziderm Acne line or their new moisturizer called Hydrate. Hang in there!
Is redness and peeling an allergy to benzoyl peroxide?
There are two possibilities here: an allergic reaction or an irritation. It may be hard to tell the two apart. Allergic reactions can and do develop after previous use of products without any problems. However, it is also possible if your skin is dry due to winter cold air outside or dry hot air inside, that the benzoyl peroxide simply irritated your skin.
Allergic reactions tend to increase in severity if you continue using the product. Try skipping a day or two between the applications to see if the reaction decreases. That may point to an irrritant rather than allergic reaction.
Finally if you are still not sure, you may want to consider patch testing to see if there is really a contact allergy, particularly if the benzoyl peroxide works so well for you.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.